Recently I was taken off my "cheap" insulin and put on some very high dollar medication. I was told this new insulin would work so much better! It hasn't. I was on two shots a day of 70/30 with 47 units at night and 50 during day. Now I am on 4 shots a day, one before each meal and one at night. It isn't bringing my blood sugars down and I am counting carbs. I am taking about the same amount of insulin as I was on the 70/30. I am now afraid to eat anything!

Patty Bonsignore


Good for you for being willing to take 4 injections a day and trying to count your carbs -- that’s a lot of work. It is hard to stay motivated when you are doing so much extra work and don’t see a change right away in your blood glucose numbers. To transition from twice a day pre-mixed insulin to basal/ bolus insulin (that’s what we call it when you take insulin with each of your meals and one injection of long -acting insulin) can take a lot of insulin dose adjustments. It is not uncommon for blood glucose levels not to come down right away, usually because the dose you are taking is not enough. On average, it takes approximately 12 contacts with the healthcare team just to get the basal insulin adjusted correctly. It’s important to make sure you are seeing your healthcare provider or diabetes educator enough during this transition time . It’s also important to see a dietitian to review your carb counting. Counting carbs correctly is not as easy as it seems. Keep a food log for 3 to 5 days, write down exactly what you are eating, how many carbs you think are in it, your mealtime insulin and your pre-meal blood glucose numbers. Bring your log to a dietitian who works with people who have diabetes. He or she will help to determine how accurately you have been counting and whether the mealtime insulin dose is enough.